MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA ACDF MECTA-C SA DRILL SCREW LOCK 3.8X14 (2X); ANTERIOR VERTEBRAL FIXATION SCREW

MEDACTA INTERNATIONAL SA ACDF MECTA-C SA DRILL SCREW LOCK 3.8X14 (2X); ANTERIOR VERTEBRAL FIXATION SCREW
Model Number 03.18.622
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 03/06/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 27-mar-2021: lot 1923963: (b)(4) items manufactured and released on 21-apr-2020.Expiration date: 2025-03-31.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any other similar reported event.Clinical evaluation performed by clinical affairs director: few days after bi-level cervical stabilization surgery, one of the plate fixation screws migrated and perforated the esophagus, which required urgent reoperation.From the postoperative images, it seems that the migrated screw never reached the final correct position, it may have been inserted at an angle that did not allow the plate's thread to be properly engaged.This was probably also due to the rather sclerotic bone.This hypothesis is also confirmed by the fact that the torque limiting device opened before the screw was finally inserted.Visual inspection performed by r&d project manager: it was observed that the beginning of the thread of the screw, below the head, is deformed.It is bent towards the head and there is a loss of anodization in the inferior part of the thread.Tests were performed on a similar screw and it was noted that it deformed (as previously described) when it was not fully seated in the plate.Following these results, in conjunction with analysis of xrays and provided picture, it is possible to hypothesize that the root cause of the complaint could be due to the not correct tightening of the migrated screw.
 
Event or Problem Description
3 weeks after the primary surgery the patient had severe cervical spine pain, it was recognised that one of the three plate screws was totally unscrewed.The patient was revised immediately, removing the screw.During surgery it was discovered that the esophagus was perforated.
 
Additional Manufacturer Narrative
Additional surgeon comment: the surgeon mentioned that 10 days post-op the patient was without complications.However, the complication started within 24 hours after the physiotherapy, that the time point where they did the 3 week post op ct scan, detected the migrated screw and performed the revision surgery.

Brand Name
ACDF MECTA-C SA DRILL SCREW LOCK 3.8X14 (2X)
Common Device Name
ANTERIOR VERTEBRAL FIXATION SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key11594893
Report Number3005180920-2021-00261
Device Sequence Number11664205
Product Code OVE
UDI-Device Identifier07630040726603
UDI-Public07630040726603
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K192906
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2025
Device Model Number03.18.622
Device Catalogue Number03.18.622
Device Lot Number1923963
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/18/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2021
Supplement Date Received by Manufacturer03/06/2021
Initial Report FDA Received Date03/31/2021
Supplement Report FDA Received Date05/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR